Facebook Pixel

Moldy Smell Prompts Recall of Tylenol Arthritis Caplets

Rate This
Arthritis related image

Consumer complaints about a moldy smell and gastrointestinal side effects from Tylenol Arthritis Caplets have led McNeil Consumer Healthcare to expand its voluntary recall of the 100-count bottles.

The New Jersey-based company announced the recall of all product lots of the Arthritis Pain Caplet 100-count bottles with the red EZ-Open Cap after reports of a moldy or musty smell that might cause vomiting, stomach pain, nausea and diarrhea.

The odor comes from trace amounts of a chemical called 2,4,6-tribromoanisole, which is created by the breakdown of another chemical used to treat wooden pallets that carry packaging materials, according to a McNeil statement. Not much is known about the health effects of this compound, but none of the side effects reported to McNeil were long-lasting or serious, the company said.

Consumers who bought the 100-count bottles with the EZ-Open red cap from the lots included in the recall can contact McNeil for instructions on a refund or replacement at 1-888-222-6036 or www.tylenol.com. Contact your doctor if you have medical concerns, the company advises.

In 1982, seven people in the Chicago area died after taking Extra-Strength Tylenol capsules that had been poisoned with potassium cyanide. The case was never solved, but it led to new guidelines for packaging over-the-counter products.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy



Get Email Updates

Related Checklists

Arthritis Guide


Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!